What are the Symptoms of an Opioid Overdose?

Opioid overdose is now the leading cause of accidental death for American adults under the age of 50. Claiming an estimated 59,000 lives or more in 2016, opioid overdose has entered the public eye. Look out for an opioid overdose if you see these signs. Call 911 immediately and begin asking if anyone near by is carrying Narcan, the opioid overdose reversal drug.

Psychological Symptoms Of Opioid Overdose

Opioids slow down the brain as well as the body. Psychologically, the individual will become completely unresponsive to any verbal or physical instigation. Before they go completely unconscious they might be responsive with slurs or incoherent responses.

Physical Symptoms Of Opioid Overdose

By the time someone is overdosing completely on opioids, there will not be any critical psychological signs to distinguish. There are key physical symptoms to look for which will help determine the stage of the overdose.

  • Slumped over: one of the first signs of a potential overdose on opioids is a slumped over body position. Opioids, being analgesic painkillers, cause the body to lose its strength and coordination when consumed in large quantities. When someone has lost control of their body, they simply slump over as they drift out of consciousness.
  • Shallow breathing: concern of an opioid overdose might arise when there is noticeably shallow breathing. Opioids are central nervous system depressants, meaning they slow down the body, including the heart. Shallowing breath is how many people die of opioid overdose when they are alone. Unconscious, they simply stop breathing and are unable to notice or ask for help.
  • Eyes rolling back: should their head fall back, their eyes will not open. Instead, they will either remain shut or roll back into the head.
  • Gurgled breathing: when the body shuts down, the lungs cannot operate fully. A low gurgling, rumbling, or mumbling sound may emerge from deep within the throat. This is a sign that the lungs are filling with liquid and fatal overdose is rapidly approaching. Opioid users call this the death rumble.
  • Skin and nails turning color: the fingernails, lips, and skin tone will change if someone is overdosing on opioids. The fingernails will turn a blue or purple shade, as will the lips. Skin tone will turn a yellow or ashen gray color as the blood stops circulating.

Infinity Malibu offers luxury residential accommodations for men and women seeking long lasting recovery from opioid addiction. Our gated estates offer the privacy and seclusion you need to heal in peace and begin to change your life. At Infinity we believe that when you change your life, you change your legacy. Start your legacy of recovery today by calling for us for information on admissions: (855) 575 – 2604

Recommended Posts